Kansas Nursing Homes – When Medication Errors Cause Injury and Death

When a loved one is placed in a nursing home, the expectation is that he or she will receive quality healthcare by caring and professional healthcare providers.  However, this unfortunately is not the picture for many nursing home patients across the U.S. Nursing home staff members responsible for administering medication to patients have a responsibility to ensure that patients are receiving the correct medication and the proper dosage of same.  Even the slightest difference in a prescribed dose of medication could seriously injure or kill an innocent nursing home patient.  With this in mind, consider the following primer on medication errors:

Types of Medication Errors

Medication errors occur in a variety of situations, and are preventable.  Such situations include, but certainly are not limited to, the following:

  • Failure to keep accurate medication records;
  • Failure to confirm that the patient taking the medication is in fact the correct patient (i.e., failure to read a patient’s wristband to match the name with the nursing home records);
  • Failure to give a patient his or her medication on time (this can cause patients to have adverse reactions and experience withdrawal symptoms);
  • Administering the wrong medication entirely; and
  • Administering either a lower or higher dose than prescribed by the patient’s physician.

Medication can save lives, but it can also end lives.  One small mistake could leave a patient injured or very ill.  Many patients are not aware of what their medication looks like, especially when they are reliant on a nurse to administer the medication every day.  Further, many pills look the same, and nursing home patients should not be expected to remember the small details of their medication.  Therefore, nursing home staff members have a heightened duty to ensure each patient is receiving the correct medication at the correct dosage.

Consequences of Medication Errors

If a nursing home patient falls victim to a nursing home staff member’s medication error, that patient is at risk for suffering any of the following injuries or illnesses:

  • Allergic reaction to medication administered in error;
  • Overdose of a particular medication;
  • Withdrawal symptoms;
  • Brain damage;
  • Internal bleeding;
  • Damage to internal organs;
  • Heart attack;
  • Blood clots;
  • Anaphylaxis; and
  • Death.

These are not the only injuries or illnesses that may result from a nursing home staff member’s medication error.  Regardless of how a medication error happens, it is more often than not something that could have been prevented with careful attention.  It may take a little extra time to double check a patient’s medication records, but taking such a step can prevent an innocent patient from suffering an injury or illness from taking the wrong medication, or the wrong dose of a prescribed medication.  Medication errors cause both physical and emotional pain and suffering, and injured or ill patients deserve to be compensated for their suffering.

Contact Michael R. Lawless, PA Today to Schedule Your Free Consultation

Nursing home abuse and neglect occurs much more often than it should.  Nursing homes should be a place of healing, but has instead turned into a place that many people fear.  If you or a loved one has suffered injuries as a result of nursing home abuse or neglect, you should speak with a Kansas City personal injury attorney as soon as possible.  With 27 years of experience helping individuals receive compensation for their injuries and suffering, Kansas Personal Injury Attorney Michael R. Lawless knows what it takes to hold nursing homes responsible for their negligent and reckless conduct.  Contact Michael R. Lawless, PA today to schedule a free consultation.  You can reach us by calling (913) 681-5566, or by calling our toll-free number at (800) 734-3771.  You may also contact us online and we will get back to you right away.